Newton–Okounkov bodies sprouting on the valuative tree

  • Ciro Ciliberto
  • Michal Farnik
  • Alex Küronya
  • Victor Lozovanu
  • Joaquim Roé
  • Constantin Shramov


Given a smooth projective algebraic surface X, a point \(O\in X\) and a big divisor D on X, we consider the set of all Newton–Okounkov bodies of D with respect to valuations of the field of rational functions of X centred at O, or, equivalently, with respect to a flag (Ep) which is infinitely near O, in the sense that there is a sequence of blowups \(X' \rightarrow X\), mapping the smooth, irreducible rational curve \(E\subset X'\) to O. The main objective of this paper is to start a systematic study of the variation of these infinitesimal Newton–Okounkov bodies as (Ep) varies, focusing on the case \(X=\mathbb {P}^2\).


Newton-Okounkov body Valuative tree Valuation Linear system Algebraic geometry 

Mathematics Subject Classification

14C20 14N05 13A18 



This research was started during the workshop “Recent advances in Linear series and Newton–Okounkov bodies”, which took place in Padova, Italy, February 9–14, 2015. The authors enjoyed the lively and stimulating atmosphere of that event. Michal Farnik was partially supported by the Polish National Science Centre, grant number 2015/17/B/ST1/02637. Joaquim Roé was partially supported by the Spanish Mineco grant MTM2013-40680-P. Constantin Shramov was partially supported by the Russian Academic Excellence Project 5-100’, by RFBR grants 15-01-02164, 15-01-02158, 14-01-00160, and by Dynasty foundation.


  1. 1.
    Anderson, D., Küronya, A., Lozovanu, V.: Okounkov bodies of finitely generated divisors. Int. Math. Res. Note 132(5), 1205–1221 (2013)zbMATHGoogle Scholar
  2. 2.
    Bădescu, L.: Algebraic Surfaces. Universitext. Springer, New York (2001)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bauer, T., Küronya, A., Szemberg, T.: Zariski chambers, volumes, and stable base loci. Journal für die reine und angewandte Mathematik 576, 209–233 (2004)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Berkovich, V.G.: Spectral Theory and Analytic Geometry Over Non-Archimedean Fields. Mathematical Surveys and Monographs, 33. American Mathematical Society, Providence, RI, pp. x+169, ISBN:0-8218-1534-2 (1990)Google Scholar
  5. 5.
    Boucksom, S.: Corps d’Okounkov [d’après Okounkov, Lazarsfeld–Mustaţă et Kaveh-Khovanskii]. Séminaire Bourbaki 1059, 38 (2012)zbMATHGoogle Scholar
  6. 6.
    Boucksom, S., Favre, C., Jonsson, M.: Valuations and plurisubharmonic singularities. Publ. RIMS Kyoto Univ 44, 449–494 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Boucksom, S., Küronya, A., MacLean, C., Szemberg, T.: Vanishing sequences and Okounkov bodies. Math. Ann. 361(3–4), 811–834 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cámara, A., Giné, I., Temkin, M., Thuillier, A., Ulirsch, M., Urbinati, S., Werner, A., Xarles, X.: Nonarchimedean analyitification and Newton–Okounkov bodies. Discussions held at the CRM Workshop Positivity and Valuations, Barcelona 22–26 (2016)Google Scholar
  9. 9.
    Casas-Alvero, E.: Singularities of Plane Curves. London Math. Soc. Lecture Note Ser., vol. 276, Cambridge University Press, Cambridge (2000)Google Scholar
  10. 10.
    Cutkosky, S.D., Srinivas, V.: On a problem of Zariski on dimensions of linear systems. Ann. Math. (2) 137(3), 531–559 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dumnicki, M., Harbourne, B., Küronya, A., Roé, J., Szemberg, T.: Very general monomial valuations of \({\mathbb{P}}^{2}\) and a Nagata type conjecture, Communications in Analysis and Geometry, to appear (2013). arXiv:1312.5549 [math.AG]
  12. 12.
    Favre, C., Jonsson, M.: The Valuative Tree. Lecture Notes in Mathematics, vol. 1853. Springer, Berlin (2004)zbMATHGoogle Scholar
  13. 13.
    Foster, T., Ranganathan, D.: Hahn analytification and connectivity of higher rank tropical varieties. Manuscr. Math. (2016). doi: 10.1007/s00229-016-0841-3
  14. 14.
    Fujita, T.: On Zariski problem. Proc. Jpn. Acad. Ser. A Math. Sci. 55(3), 106–110 (1979)Google Scholar
  15. 15.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Math, vol. 52. Springer, New York (1977)zbMATHGoogle Scholar
  16. 16.
    Huber, R.: Étale Cohomology of Rigid Analytic Varieties and Adic Spaces. Aspects of Mathematics, vol. 30. Friedrich Vieweg & Sohn, Braunschweig (1996)zbMATHGoogle Scholar
  17. 17.
    Jow, S.-Y.: Okounkov bodies and restricted volumes along very general curves. Adv. Math. 223(4), 1356–1371 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kaveh, K., Khovanskii, A.: Newton-Okounkov bodies, semigroups of integral points, graded algebras and intersection theory. Ann. Math. 176, 925–978 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Küronya, A., Lozovanu, V.: Local positivity of linear series, (2014). arXiv:1411.6205v1 [math.AG]
  20. 20.
    Küronya, A., Lozovanu, V.: Positivity of line bundles and Newton–Okounkov bodies (2015). arXiv:1506.06525v1 [math.AG]
  21. 21.
    Küronya, A., Lozovanu, V.: Infinitesimal Newton–Okounkov bodies and jet separation Duke Math. J. (2015). arXiv:1507.04339v1 [math.AG] (to appear)
  22. 22.
    Küronya, A., Lozovanu, V., Maclean, C.: Convex bodies appearing as Okounkov bodies of divisors. Adv. Math. 229(5), 2622–2639 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lazarsfeld, R.: Positivity in algebraic geometry. II. Positivity for vector bundles, and multiplier ideals. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, 49. Springer, Berlin, pp. xviii+385, ISBN: 3-540-22534-X (2004)Google Scholar
  24. 24.
    Lazarsfeld, R., Mustaţă, M.: Convex bodies associated to linear series. Ann. Sci. Éc. Norm. Supér. (4) 42(5), 783–835 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Okounkov, A.: Brunn–Minkowski inequality for multiplicities. Invent. Math. 125(3), 405–411 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Orevkov, S.Y.: On rational cuspidal curves. I. Sharp estimate for degree via multiplicities. Math. Ann. 324(4), 657–673 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Roé, J.: Local positivity in terms of Newton–Okounkov bodies. Adv. Math. preprint arXiv:1505.02051 (to appear)
  28. 28.
    Urabe, T.: Resolution of singularities of germs in characteristic positive associated with valuation rings of iterated divisor type, MPI (1999). arXiv:math/9901048v3 [math.AG]
  29. 29.
    Vaquié, M.: Valuations and local uniformization. Singularity theory and its applications. Adv. Stud. Pure Math. 43, Math. Soc. Japan, Tokyo, pp. 477–527 (2006)Google Scholar
  30. 30.
    Zariski, O., Samuel, P.: Commutative Algebra. Vol. II. Graduate Texts in Mathematics, 1960th edn. Springer, New York (1975)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Italia 2016

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di Roma Tor VergataRomeItaly
  2. 2.Faculty of Mathematics and Computer ScienceJagiellonian UniversityKrakówPoland
  3. 3.Goethe-Universität Frankfurt am MainInstitut für MathematikFrankfurt am MainGermany
  4. 4.Université de Caen Normandie, Laboratoire de Mathématiques ”N. Oresme“Campus Côte de NacreCaenFrance
  5. 5.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBellaterra (Cerdanyola del Vallès)Spain
  6. 6.Steklov Mathematical Institute of Russian Academy of SciencesMoscowRussia
  7. 7.National Research University Higher School of EconomicsMoscowRussia

Personalised recommendations